Utah, 2010

Winter Storm in Utah, February 6 to 7, 2010

February 6 to 7, 2010 · NWS SLC · 1 event in 1 county or zone

A Pacific trough moved through far southern Utah on February 6th and 7th, bringing heavy snow to the higher terrain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific trough moved through far southern Utah on February 6th and 7th, bringing heavy snow to the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 9:11 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 6, 9:11 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 AM MST SAT FEB 6 2010

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL
MOVE EAST NEAR THE UTAH AND ARIZONA BORDER LATE TONIGHT THROUGH
SUNDAY. HIGH PRESSURE ALOFT WILL FOLLOW FOR EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A LOW AMPLITUDE RIDGE OVER THE
ROCKIES. A TROUGH WAS LOCATED NEAR THE WEST COAST...WITH AN UPPER
LOW CLOSING OFF OVER NORTH CENTRAL CALIFORNIA. 400-250MB ACARS WIND
OBSERVATIONS SHOW A 90-120KT WESTERLY JET NEARING SOUTHERN
CALIFORNIA FROM THE PACIFIC WATERS. 12Z 700MB ANALYSIS SHOWS A RIDGE
OVER THE GREAT BASIN AND A TROUGH NEARING THE WEST COAST. COOLING IS
OCCURRING WITH -6C REPORTED AT KSLC AND -7C UPSTREAM AT KLKN. 12Z
KSLC RAOB SHOWS 5C OF COOLING ALOFT WITH LITTLE THERMAL CHANGE BELOW
550MB DURING THE PAST 24 HOURS.

GOES/RUC PRECIPITABLE WATER INDICATE VALUES RANGE FROM A QUARTER
INCH ACROSS NORTHERN UTAH TO A HALF INCH ACROSS FAR SOUTHERN UTAH.

WITH PRECIPITATION ENDING FOR A TIME ACROSS MANY NEARLY SATURATED
NORTHERN AND EASTERN UTAH VALLEYS THIS MORNING...AREAS OF FOG HAVE
DEVELOPED. ADDED INTO GRIDS...ALONG WITH THE CENTRAL AND SOUTHERN
MOUNTAINS.

IR SATELLITE SHOWS COOLING CLOUD TOPS ACROSS SOUTHERN NEVADA. WHILE
THE NAM SUGGESTS PRECIPITATION DEVELOPING ACROSS FAR SOUTHWEST UTAH
LATE THIS AFTERNOON...THE LOCAL WRF-NMM BASED ON THE GFS APPEARS TO
BE MORE CONSISTENT WITH TIMING ACROSS SOUTHERN NEVADA THIS MORNING.
THIS MODEL SUGGESTS MORE WIDESPREAD PRECIPITATION DEVELOPING ACROSS
A GREATER EXPANSE OF SOUTHWEST UTAH THIS AFTERNOON. HAVE GONE WITH
THIS IDEA...BUMPING UP POPS SIGNIFICANTLY. ELSEWHERE...LIGHT
RAIN/SNOW SHOWERS WILL BE THE RULE WITH LITTLE IMPACT IN THE
VALLEYS THIS AFTERNOON.

ADJUSTED TEMPERATURES/WINDS BASED ON OBSERVATIONAL TRENDS AND
LATEST MODEL GUIDANCE. NO OTHER CHANGES ANTICIPATED AT THIS TIME.

IMPRESSIVE DYNAMICAL LIFT ASSOCIATED WITH THE SYSTEM FORECAST TO
TRAVERSE SOUTHERN UTAH TONIGHT/TOMORROW. WILL BE CONSIDERING
UPGRADES/EXPANDED ADVISORIES FOR SELECT SOUTHERN UTAH ZONES WITH THE
AFTERNOON PACKAGE.

PREVIOUS FORECAST DISCUSSION FOLLOWS...

THINGS PICK UP RAPIDLY THIS EVENING AS THE LOW MOVES CLOSER TO THE
FORECAST AREA. INCREASING DYNAMIC LIFT ALONG WITH FAIRLY STRONG
UPPER LEVEL DIVERGENCE SHOULD SUPPORT DEEP LIFT INTO SUNDAY.
EXPECTING THIS PERIOD TO PRODUCE THE HEAVIEST SNOWFALL...WITH THE
SOUTH-FACING SLOPES GETTING POUNDED IN THIS SITUATION. A SECONDARY
MAXIMUM FOR PRECIP WILL OCCUR ACROSS CNTRL UTAH ALONG THE
DEFORMATION ZONE NORTH OF THE NRN AZ UPPER LOW.

PRECIP WILL WIND DOWN LATE SUNDAY NIGHT/EARLY MONDAY AS THE UPPER
LOW MOVES EAST OF THE 4-CORNERS REGION. A TRAILING WEAK VORTICITY
LOBE MOVING SOUTH OUT OF ERN ID/WRN WY COULD GENERATE SNOW ACROSS
THE NRN ZONES SUNDAY EVENING. THIS FEATURE DOES NOT LOOK LIKELY IT
WILL BE ALL THAT POTENT...WITH LIGHT SNOW IN THE VALLEYS AND A FEW
INCHES AT THE HIGHER ELEVATIONS.

RIDGING...AS INDICATED BY THE LATEST ECMWF AND GFS MODELS...WILL
DEVELOP ACROSS THE REGION EARLY NEXT WEEK. BOTH MODELS BRING
ANOTHER SPLITTING SYSTEM TO THE COAST LATE TUESDAY...THEN SOUTH IN
AZ WEDNESDAY. FROM THIS POINT THE MODEL SOLUTIONS DIVERGENCE...
WITH THE GFS BUILDING A RIDGE BACK INTO THE GREAT BASIN AND THE
ECMWF DEVELOPS A NEARLY ZONAL FLOW ACROSS THE WRN STATES. INCLINED
FOR NOW TO FOLLOW PERSISTENCE WHICH WOULD BE THE GFS MODEL. WILL
KEEP POPS LOW WITH TEMPS ABOUT SEASONAL IN THE EXTENDED.

&&

.AVIATION...LOW END VFR CEILINGS AND IFR/MVFR VISIBILITIES IN HAZE
AND FOG WILL CONTINUE TO SHOW IMPROVEMENT THROUGH THE AFTERNOON.
CEILINGS WILL REMAIN BELOW 7000 FEET THROUGHOUT THE DAY. EXPECT A 30
PERCENT CHANCE OF LIGHT SHOWERS THIS AFTERNOON AND EVENING BECOMING
MORE WIDESPREAD BY 06Z. PRECIPITATION TYPE COULD BE A MIX OF RAIN
AND SNOW THIS AFTERNOON WITH ALL SNOW AT THE ONSET OF IFR CEILINGS
AND VISIBILITIES AFTER 06Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 AM MONDAY FOR UTZ518.

     WINTER WEATHER ADVISORY UNTIL 11 AM MONDAY FOR UTZ517.

     WINTER WEATHER ADVISORY UNTIL 11 PM SUNDAY FOR UTZ020.

     WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO 11 PM SUNDAY FOR
     UTZ016.

WY...NONE.

&&

PUBLIC...ROGOWSKI/CONGER
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 6, 6:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 AM MST SAT FEB 6 2010

UTZ010-012>016-019>021-517-518-071400-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
654 AM MST SAT FEB 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE DEVELOPING ALONG THE CALIFORNIA COAST WILL BRING AN
INCREASING THREAT OF VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA
TODAY. PRECIPITATION WILL INCREASE IN AREAL COVERAGE AND INTENSITY
THIS EVENING AS THE LOW PRESSURE MOVES INTO NORTHWEST ARIZONA LATE
TONIGHT. AREAS OF HEAVY SNOW IN THE MOUNTAINS AND HIGHER ADJACENT
VALLEYS WILL DEVELOP TONIGHT. NUMEROUS WINTER WEATHER WARNINGS
AND ADVISORIES ARE IN EFFECT TO ADDRESS THE APPROACHING WINTER STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE SYSTEM WILL PUSH EAST ACROSS NORTHERN ARIZONA
SUNDAY. WIDESPREAD...AND AT TIME HEAVY SNOW...WILL EXIST ACROSS
THE MOUNTAINS THROUGH EARLY MONDAY. THE HIGHER VALLEYS WILL SEE
THE HEAVIEST SNOW THROUGH SUNDAY EVENING...WITH SNOW DECREASING
LATE SUNDAY EVENING.

HIGH PRESSURE ALOFT WILL BUILD INTO THE AREA EARLY NEXT WEEK. A
WEAK PACIFIC WEATHER DISTURBANCE WILL MOVE EAST THROUGH SOUTHERN
ARIZONA MIDWEEK...BRINGING SOME LIGHT PRECIPITATION TO FAR
SOUTHERN UTAH. HIGH PRESSURE WILL BOUNCE BACK LATE IN THE WEEK...
FOLLOWED BY ANOTHER IN THE SERIES OF WEAKENING PACIFIC WEATHER
DISTURBANCES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>009-011-WYZ021-071400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING-
654 AM MST SAT FEB 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LINGERING RAIN AND SNOW WILL MOVE NORTHEAST OUT OF THE AREA BY
THIS AFTERNOON. LIGHT PRECIPITATION WILL RETURN TONIGHT...THOUGH
MOST OF THE ACTIVITY WILL BE CONFINED TO THE MOUNTAINS AND VALLEYS
SOUTH OF THE SALT LAKE CITY AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING AREAS OF SNOW ASSOCIATED WITH THE LOW PRESSURE OVER
NORTHERN ARIZONA WILL EXIST DURING THE DAY ON SUNDAY. HIGH
PRESSURE ALOFT WILL DEVELOP EARLY NEXT WEEK. A VERY WEAK WEATHER
DISTURBANCE WILL MOVE THROUGH NORTHERN UTAH MIDWEEK...FOLLOWED BY
A RETURN OF HIGH PRESSURE LATE IN THE WEEK. ANOTHER IN THE SERIES
OF WEAKENING PACIFIC WEATHER DISTURBANCES WILL MOVE THROUGH THE
AREA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
February 6, 11:00 AM MST to February 7, 2:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Webster Flat SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 20 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214375.